Alert archive / Virginia / River Flood Warnings in 2018

River Flood Warning 39, NWS Baltimore/Washington

June 3, 2018Loudoun County, Virginia; Frederick County, Maryland

NWS Baltimore/Washington issued this river flood warning at Jun 3, 2018, 12:20 PM EDT for Loudoun County, Virginia; Frederick County, Maryland. It took effect at Jun 4, 2018, 1:32 AM EDT. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Jun 3, 2018, 12:20 PM EDT (16:20 UTC)
In effect from
Jun 4, 2018, 1:32 AM EDT
Expired
Jun 5, 2018, 6:31 PM EDT
In force
41 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
Moderate

Counties Frederick County, MD, Loudoun County, VA

The radar

The Sterling radar (KLWX), 34 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Potomac River at Point of Rocks (PORM2). The gauge peaked at 25.80 ft at Jun 4, 2018, 8:00 PM EDT.

actionminormoderatemajor1015202506/0306/0406/0506/06
Action stage
11 ft
Minor stage
16 ft
Moderate stage
20 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01638500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this river flood warning went out at Jun 3, 10:35 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 3, 10:35 AM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1035 AM EDT Sun Jun 3 2018

.SYNOPSIS...
Low pressure near the Virginia tidewater will slowly meander
into the Atlantic this afternoon and tonight. A cold front will
cross the region tonight, with a reinforcing cold front late
Tuesday. High pressure will build during the middle of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Surface low pressure to the east of Richmond, Virginia and to
the north of Williamsburg, Virginia will meander slowly eastward
this afternoon and tonight. A gusty northeast to east flow will
influence the development of showers and thunderstorms from
south to north.

Based on radar at 10am, showers and embedded thunderstorms are
in a couple of thin bands extending outwards from the surface
low. One band extends from western Charles County Maryland
eastward across the central Chesapeake Bay and into central
parts of the Delmarva Peninsula. Heavy rain accompanying this
band. Another band of showers and thunderstorms, thinner than
the band to the north, contains some embedded thunderstorms.
Heavy rainfall remains the main threat with this band. Wind
gusts from the heaviest of this activity over the Chesapeake Bay
could exceed 35 knots or 40 mph at times.

More shower activity is noted from western Maryland south
through eastern West Virginia and into parts of the central
Shenandoah Valley. Rain rates with this activity seem less than
the bands over eastern Virginia and southern Maryland. Still, we
are looking at rates of one half inch to one inch per hour.

All in all, through the course of the remainder of the day into
the early evening hours, we have to be cognizant of more
flooding in many areas that have already been hit with flooding
in the past couple days. Areas from along I-95 and east to the
Chesapeake Bay are the main areas to watch for this flooding,
quickly followed by the concern in the Potomac Highlands and
Virginia Piedmont.

A Flood Watch remains in effect for most of our CWA through this
afternoon with exception to the extreme western counties at the
highest ridges.

Temperatures this afternoon will struggle to climb into the
middle 70s with some places not making it to 70 based on the
cloud cover and persistent showers.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Moisture from the surface low/associated trough axis will be
pivoting offshore this evening. In its wake, there will be a
secondary surface front traversing the forecast area, a
consequence of a shortwave axis crossing the Great Lakes.
Cold/dry advection will ensue. The front may support a few
showers, although the bulk of the moisture will be drying up.
PoPs will be decreasing through the night.

For Monday through early Tuesday, northwest flow and building high
pressure will prevail across the forecast area...supporting welcomed
dry weather with mostly sunny skies. Highs will only be in the 70s.
The only wrinkle may be additional positive vorticity advection late
Tuesday, which will necessitate chance PoPs for a stray shower
afternoon-night. Lows each night will be in the 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
An area of high pressure will begin to build in from the Ohio Valley
on Wednesday, and will become centered overhead by Thursday. This
will lead to a period of quiet weather conditions. Temperatures are
expected to stay well below normal on both Wednesday and Thursday.
High temperatures on Wednesday may struggle to make it out of the
60s, while temperatures on Thursday will likely max out in the 70s.

Temperatures are expected to moderate back to seasonable levels on
Friday. A weak cold front is progged to approach the area from the
northwest later in the day. It appears as though there is at least
some chance for showers and thunderstorms out ahead of this front
Friday afternoon, but there are substantial discrepancies between
models with respect to areal coverage of those storms. By Saturday,
models solutions begin to diverge. Chances for showers and storms
can't be ruled out, but it's a low confidence forecast this far
out.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
IFR ceilings with VFR visibility will be the primary flavor the
remainder of the day into early this evening. Occasionally
visibility could drop to MVFR or high end IFR is very heavy
downpours this afternoon.

Conditions should gradually improve tonight into Monday as a
surface low over southeast Virginia moves east and out to sea
and a surface front pushes through the region.

Fog concerns are still questionable as we are not sure how much
mixing will take place overnight.

VFR conditions should prevail Monday through Thursday.

&&

.MARINE...
A gusty northeast to east wind is accompanying bands of showers
and embedded thunderstorms across eastern and southern Maryland.
Pending on wind gusts, convective small craft advisories or
special marine warnings will be issued through the afternoon
into this evening.

A cold front will cross the waters overnight. Much better mixing
will follow Monday, with Small Craft conditions anticipated for all
waters. Will raise the Advisory with this cycle. Northwest flow,
with favorable mixing, continues through Wednesday. Additional
Advisories may be required. Winds should then settle below
thresholds late Wednesday into Thursday.

&&

.HYDROLOGY...
Numerous to widespread showers will continue across the area
this afternoon. With efficient rainfall production and
saturated soil, the flood risk continues, although the trend is
for improvement. A Flood Watch is now in effect for a large
portion of the area. Streams may continue to rise after the rain
ends as water drains into the mainstem rivers.

Latest round of updates to river flood watches and warnings have
been issued. No major changes, but all revised based on the
latest observed rainfall and river levels.

&&

.TIDES/COASTAL FLOODING...
Water levels remain slightly elevated, less than a foot above
normal. That may result in tides reaching Action Stage over the next
couple days at the most sensitive sites (Annapolis and St George
Island).

In addition, freshwater runoff may result in minor/moderate flooding
in the upper tidal Potomac in the Monday night-Tuesday time frame.
This forecast still partially based on forecast rainfall, which
may be prone to some error. Nonetheless, will be monitoring
guidance for a possible Coastal Flood Watch...especially at
Georgetown.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 6 PM EDT this evening for DCZ001.
MD...Flood Watch until 6 PM EDT this evening for MDZ003>006-011-013-
     014-016>018-502>508.
VA...Flood Watch until 6 PM EDT this evening for VAZ025>031-036>040-
     050>057-501-502-505>508.
WV...Flood Watch until 6 PM EDT this evening for WVZ050>053-055-504.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>534-
     537>543.
     Small Craft Advisory from 6 AM to 6 PM EDT Monday for
     ANZ530>543.
     Small Craft Advisory until 6 PM EDT this evening for ANZ535-
     536.

&&

SYNOPSIS...HTS
NEAR TERM...HTS/KLW
SHORT TERM...HTS
LONG TERM...KJP
AVIATION...KLW/KJP
MARINE...KLW/KJP
HYDROLOGY...HTS
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Jun 3, 11:03 AM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1103 AM EDT Sun Jun 3 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041515-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1103 AM EDT Sun Jun 3 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Freshwater runoff may result in moderate flooding at Georgetown
in the Monday night-Tuesday time frame.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters should report any flooding or precipitation
totals per established protocols.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-041515-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1103 AM EDT Sun Jun 3 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect approximately east of a Cumberland
Maryland to Staunton Virginia line this afternoon.

Numerous Flood Watches and Warnings are in effect for local
rivers. Please refer to the Advanced Hydrologic Prediction Service
website for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Numerous Flood Watches and Warnings are in effect for local
rivers. Please refer to the Advanced Hydrologic Prediction Service
website for details.

.SPOTTER INFORMATION STATEMENT...

A Flood Watch is in effect for the I-95 corridor east to the
western shore of the Chesapeake Bay this afternoon.

In the hours before

Local storm report, Jun 3, 9:45 AM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 AM EDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            2 SE MOUNT CRAWFORD     38.34N  78.91W
06/02/2018                   ROCKINGHAM         VA   OTHER FEDERAL

            THE NORTH RIVER NEAR BURKETOWN ROSE ABOVE FLOOD STAGE
            AROUND 6 PM. FAIRVIEW ROAD BECOMES FLOODED.

&&

EVENT NUMBER LWX1800590

ADS
Local storm report, Jun 3, 10:18 AM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1018 AM EDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FLOOD            2 WNW RAPIDAN           38.33N  78.10W
06/03/2018                   MADISON            VA   OTHER FEDERAL

            THE ROBINSON RIVER NEAR LOCUST DALE ROSE ABOVE FLOOD
            STAGE. ROUTE 721 IS FLOODED IN MULTIPLE SPOTS, AND
            FLOODING OF LOW LYING LAND MAY AFFECT ACCESS TO
            RESIDENCES.

&&

EVENT NUMBER LWX1800591

ADS
Local storm report, Jun 3, 10:22 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1022 AM EDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLOOD            MOUNT JACKSON           38.75N  78.64W
06/03/2018                   SHENANDOAH         VA   OTHER FEDERAL

            THE NORTH FORK SHENANDOAH RIVER NEAR MOUNT JACKSON ROSE
            ABOVE FLOOD STAGE. AGRICULTURAL FLOODING BEGINS AND
            WATER APPROACHES A ROAD IN MOUNT JACKSON.

&&

EVENT NUMBER LWX1800592

ADS
Local storm report, Jun 3, 10:54 AM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1054 AM EDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLOOD            2 ENE WILDE ACRES       39.15N  78.37W
06/03/2018                   FREDERICK          VA   FIRE DEPT/RESCUE

            BACK MOUNTAIN ROAD IMPASSABLE IN SPOTS

&&

EVENT NUMBER LWX1800593

ADS
Local storm report, Jun 3, 11:09 AM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1109 AM EDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLOOD            4 WNW OMPS              39.53N  78.35W
06/03/2018                   MORGAN             WV   911 CALL CENTER

            UP TO 30 ROADS FLOODED AND CLOSED ACROSS THE COUNTY.
            ONE OF THOSE ROADS CLOSED IS RT 9 BETWEEN PAW PAW AND
            GREAT CACAPON. THIS IS NEARLY A 20 MILE STRETCH.

&&

EVENT NUMBER LWX1800594

ADS
Local storm report, Jun 3, 11:23 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1123 AM EDT SUN JUN 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            FRONT ROYAL             38.92N  78.18W
06/03/2018                   WARREN             VA   911 CALL CENTER

            MULTIPLE ROAD CLOSURES REPORTED THROUGHOUT THE COUNTY
            AND IN AND AROUND FRONT ROYAL.

&&

EVENT NUMBER LWX1800595

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:00 AM EDTRiver Flood WarningLWXPage23 hr
Jun 3, 4:01 AM EDTRiver Flood WatchLWXWarren8 hr
Jun 3, 4:11 AM EDTFlood WatchLWXAlbemarle, Amherst, Arlington, Augusta, Clarke, Culpeper and 26 more14 hr
Jun 3, 4:17 AM EDTAreal Flood WarningLWXMadison15 hr
Jun 3, 4:54 AM EDTSmall Craft AdvisoryLWX37 hr
Jun 3, 5:07 AM EDTAreal Flood WarningLWXFauquier, Greene, Madison, Page, Rappahannock, Rockingham and 2 more24 hr
Jun 3, 5:43 AM EDTAreal Flood WarningLWXFrederick, Shenandoah, Warren, City of Winchester22 hr
Jun 3, 6:52 AM EDTAreal Flood WarningLWXCulpeper, Greene, Madison, Orange, Rappahannock26 hr
Jun 3, 6:55 AM EDTAreal Flood WarningLWXClarke, Frederick, Warren21 hr
Jun 3, 7:18 AM EDTSpecial Marine WarningLWX87 min
Jun 3, 7:25 AM EDTAreal Flood WarningLWXClarke, Frederick, Rockingham, Shenandoah20 hr
Jun 3, 11:41 AM EDTRiver Flood WarningLWXWarren29 hr
Jun 3, 11:53 AM EDTRiver Flood WarningLWXRockingham24 hr
Jun 3, 11:54 AM EDTRiver Flood WarningLWXCulpeper, Orange, Spotsylvania23 hr
Jun 3, 12:00 PM EDTAreal Flood WarningLWXSpotsylvania, Stafford, City of Fredericksburg15 hr
Jun 3, 12:27 PM EDTRiver Flood WarningLWXLoudoun66 hr
Jun 3, 12:34 PM EDTRiver Flood WarningLWXCulpeper, Fauquier39 hr
Jun 3, 1:06 PM EDTRiver Flood WarningLWXStafford, City of Fredericksburg39 hr
Jun 3, 1:56 PM EDTAreal Flood WarningLWXFauquier, Prince William, City of Manassas, City of Manassas Park14 hr
Jun 3, 2:00 PM EDTAreal Flood WarningLWXRockingham, City of Harrisonburg5 hr
Jun 3, 2:44 PM EDTAreal Flood WarningLWXArlington, Fairfax, Prince William, City of Alexandria, City of Fairfax, City of Falls Church7 hr
Jun 3, 2:46 PM EDTCoastal Flood WatchLWXArlington, City of Alexandria, City of Falls Church44 min
Jun 3, 3:30 PM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church50 hr
Jun 3, 3:48 PM EDTRiver Flood WarningLWXFairfax, Loudoun53 hr
Jun 3, 3:59 PM EDTRiver Flood WarningLWXSpotsylvania, Stafford, City of Fredericksburg11 hr
Jun 3, 4:22 PM EDTGale WarningLWX3 hr
Jun 3, 4:30 PM EDTSmall Craft AdvisoryLWX25 hr
Jun 3, 6:03 PM EDTFlood WatchLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church3 hr
Jun 2, 9:45 PM EDTRiver Flood WarningLWXAllegany31 hr
Jun 3, 12:02 PM EDTRiver Flood WatchLWXWashington2 hr
Jun 3, 12:15 PM EDTRiver Flood WarningLWXWashington42 hr
Jun 3, 12:48 PM EDTAreal Flood WarningLWXAnne Arundel, Howard, Montgomery, Prince George's20 hr
Jun 3, 1:59 PM EDTRiver Flood WarningLWXWashington31 hr
Jun 3, 3:35 PM EDTAreal Flood WarningLWXBaltimore, Carroll, Howard9 hr
Jun 3, 3:35 PM EDTRiver Flood WarningLWXWashington30 hr
Jun 3, 5:57 PM EDTAreal Flood WarningLWXAnne Arundel, Baltimore, Howard, City of Baltimore9 hr
Jun 3, 2:08 PM EDTAreal Flood WarningLWXGrant4 hr

Nearby

River Flood Warnings in Virginia, 2018River Flood Warnings in Maryland, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.